Thunderstorm Wind, Harford
- When
- August 2, 11:48 AM EST
- Where
- Harford County, 1.14 mi WNW of Fountain Green
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.555, -76.320
A tree that was six inches in diameter was down.
High amounts of instability caused thunderstorms to develop. A few thunderstorms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
High amounts of instability caused thunderstorms to develop. A few thunderstorms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 2, 9:16 AM EST, 2 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 1016 AM EDT Wed Aug 2 2017 .SYNOPSIS... High pressure will remain offshore through the end of the week. A cold front is expected to cross the area Friday night or early Saturday. High pressure will return on Sunday. Low pressure will move across the area Monday night. && .NEAR TERM /THROUGH TONIGHT/... Surface high pressure remains over the Mid Atlantic this morning. The shortwave trough axis evident on water vapor loop heading northeast of the area. However, there will be more than enough vort energy sliding across the area to provide lift. SREF/GEFS analysis suggests that MLCAPE this afternoon should be around 1000 J/kg and effective shear in the 15-20 kt range with minimal inhibition. All of these confirmed by modifying the 12z LWX RAOB. Thus, best bet for convection today will begin over the terrain by early afternoon, and slide east toward the Bay before dark. Coverage probably will be scattered, with no indicators for particularly strong storms. That said, since MUCAPE could be in the 1500-2000 J/kg range, a well organized, vigorous updraft could produce a localized downdraft. Will be going with a solution that suggests gradual weakening upon dark, which is supported by the NCAR members, HRRR, and RAP. Temperature forecasts seem to be on track per LAMP, so no changes there. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Southerly flow continues Thursday and another warm day is expected with temps around 90 deg. Another shortwave trough will dig into the Great Lakes region Thu and slight ridging is expected across the Mid- Atlantic region. Isolated showers and thunderstorms are expected in the afternoon and early evening mainly across the higher elevations. As the next shortwave trough moves across the Great Lakes region Thu night, an associated sfc low will move across MI. A cold front will approach the region from the west. Southerly flow increases Friday with temps around 90 again. Instability is lower Friday as WAA increases in the mid-levels however showers and thunderstorms will again be possible Fri afternoon but mainly impact areas to the west and north. The cold front is expected to move across the region Fri night into Saturday morning. The wind field will strengthen towards evening and showers and thunderstorms are possible along and ahead of the front. Instability still looks marginal going into Fri night however due to the strengthening hodographs, an isolated severe storm can not be ruled out. Due to the timing of the fropa uncertainty in coverage remains low at this time. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Cdfnt will be exiting the area early Sat with high pressure building overhead on Sun. High pressure then moves offshore Sun night with moisture returning quickly to the area. Low pressure tracks across the OH valley Mon and across the mid-Atlc Mon night, although global models are showing some spread with respect to timing of frontal passage across the area. Mdt to locally heavy rains are indicated by models over the area Sun night and Mon north of warm front with drying behind frontal passage on Tue. Temperatures are expected to remain cooler than normal in the low 80s all of next week. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... Scattered showers and thunderstorms should develop this afternoon, primarily in the mountains, with these showers/storms gradually heading toward the Bay toward dark. Since activity will be scattered in nature, it will be difficult to pinpoint if/when airfields will be impacted. Thus, no greater than VCTS comment in TAFs at this time. Patchy fog possible tonight into Thu. Prevailing VFR conditions expected Thu. Isolated showers and thunderstorms expected afternoon/evening. VFR conditions expected Friday however showers and thunderstorms return Fri afternoon-Saturday morning. Reduced vsbys/cigs possible as a cold front moves through the region. VFR conditions Sat and Sun. && .MARINE... Southerly flow remains in place through Thursday night. Channeling may marginally approach SCA conditions on Wednesday evening, but the better chance looks to be late Thursday. Isolated storms the next several days should mainly be inland, but can't rule out one reaching the waters. SCA conditions may continue into Friday with southerly flow ahead of a cold front. Winds southwest shifting north on Saturday with the frontal passage. SCA conditions possible Mon into ahead and behind next frontal passage. && .TIDES/COASTAL FLOODING... Water levels expected to rise again beginning tonight with minor coastal flooding possible at Annapolis. Anomalies will remain elevated until early Sat when next cdfnt crosses the area. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...LFR NEAR TERM...HTS SHORT TERM...HSK LONG TERM...LFR AVIATION...HTS/HSK/LFR MARINE...HSK/LFR TIDES/COASTAL FLOODING...LFR
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 546 AM EDT Wed Aug 2 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-031030- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 546 AM EDT Wed Aug 2 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-031030- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 546 AM EDT Wed Aug 2 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
10 thunderstorm wind, 1 hail. Local standard time, as filed.
A tree that was six inches in diameter was down.
A tree was down.
A tree fell onto wires.
A tree was down near Harkins Road and Onion Road.
A tree was down along the 2100 Block of Mt. Horeb Road.
A tree was down along the 2400 Block of Telegraph Road.
A tree was down on Hallhurst road.
A tree was down along the 12200 Block of Stoney Batter Road.
A tree was downed near Joppa Road Philadelphia Road.
Quarter sized hail was reported.
A couple trees were down at the Arbors Apartment Complex.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716540, 716541, 716543, 716544, 716546, 716548, 716549, 716554, 716555, 716538, 716556.